Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 93, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 11, 2009, 9:06 PM EDT for 4 counties in Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2009, 9:06 PM EDT (01:06 UTC)
- Expired
- Jul 11, 2009, 10:00 PM EDT
- In force
- 54 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Dauphin County, PA, Lancaster County, PA, Lebanon County, PA, Perry County, PA
The radar
The State College radar (KCCX), 131 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 1.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1607 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 830 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 6.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 8:21 PM EDT, 45 minutes earlier.
Area forecast discussion, Jul 11, 8:21 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 821 PM EDT SAT JUL 11 2009 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH THE STATE TONIGHT. HIGH PRESSURE WILL PROVIDE MAINLY DRY CONDITIONS FOR INTO EARLY NEXT WEEK. && .NEAR TERM /UNTIL 8 AM SUNDAY MORNING/... ATM REMAINED QUITE MOIST IN THE WAKE OF EARLIER CONVECTION...AHEAD OF THE MAIN COLD FRONT NOW CROSSING OVER THE LOWER GREAT LAKES. SUFFICIENT SHEAR PROFILES AND LINGERING INSTABILITY ALLOWED FOR REDEVELOPMENT OF TSTORMS -- WHICH QUICKLY BECAME WELL-ORGANIZED AND EVENTUALLY STRONG/SEVERE. RADAR INTERROGATION SHOWED MULTIPLE BOWING SEGMENTS AND INTENSE ROTATIONAL COUPLETS/TORNADO VORTEX SIGNATURES. THE STRONGEST STORMS HAD 60DBZ ELEVATED CORES OVER 20KFT. XPC STORMS TO GRADUALLY WEAKEN THROUGH EARLY TONIGHT WITH THE LOSS OF DAYTIME HEATING. HOWEVER...LARGE SCALE FORCING AND COOLING ALOFT ASSOC WITH APPROACHING UPPER TROUGH/COLD FRONT WILL MAINTAIN A SEVERE THREAT FOR THE NEXT FEW HOURS. STILL ANTICIPATE A DRY SECOND HALF OF THE NIGHT AS THE LOW LEVELS DRY OUT FROM NW TO SE IN THE WAKE OF THE FROPA. && .SHORT TERM /8 AM SUNDAY MORNING THROUGH MONDAY NIGHT/... CLEARING LINE SHOULD SLIDE ACROSS THE NRN MTNS TONIGHT WITH TEMPS AND DEWPOINTS FALLING OFF FROM NORTH TO SOUTH. SFC HIGH PRES BUILDING IN FROM THE OH VLY WILL LKLY PROVIDE FAIR WX INTO EARLY NEXT WEEK. HOWEVER...THE AREA WILL REMAIN SUSCEPTIBLE TO LOW AMPLITUDE SHORTWAVE ENERGY TRANSLATING SEWD WITHIN THE FAST NW FLOW ALOFT -- IN BTWN STRONG SCENTRAL U.S. UPPER RIDGE AND PERSISTENT CLOSED VORTEX NEAR HUDSON BAY. SREF GUID SHOWS BLW NORMAL H5 HEIGHTS AND 850 TEMPS WHICH WILL KEEP TEMPS ON THE COOL SIDE OF CLIMO. A WEAK SECONDARY TROUGH AXIS SLIDING SEWD FROM THE LWR GRT LKS MAY TOUCH OFF A FEW SHOWERS ON MONDAY...BUT PROB/CVRG LOOKS QUITE LOW ATTM SO WILL CONT DRY FCST ATTM. && .LONG TERM /TUESDAY THROUGH SATURDAY/... MADE ONLY MINOR CHANGES TO THE MEDIUM-LONG TERM FORECAST THIS AM GIVEN THE IMPENDING SEVERE WEATHER THREAT. TODAYS 00/06Z ENSEMBLE RUNS SHOW VERY LITTLE CHANGE IN THE OVERALL FLOW PATTERN ALOFT...WITH STUBBORN TROUGHING REMAINING ALONG THE WCOAST OF NOAM AND ACROSS SERN CANADA/NORTHEASTERN CONUS FOR THE FORESEEABLE FUTURE. INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS STILL XPCD FROM MID WEEK ON AS THE LOW LEVEL FLOW VEERS AROUND TO THE SOUTH/WEST. HPC PROGS CONTINUE TO SHOW A WARM FRONT LIFTING NEWD FROM THE OH VLY WED FOLLOWED BY A COLD FROPA FOR THUR/FRI. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY BELOW NORMAL AS HEIGHTS REMAIN SUPPRESSED OVER THE NORTHEAST STATES THROUGH THE END OF THE PD. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... LAST GASP OF SHOWERS AND HEAVY THUNDERSTORMS MOVING THROUGH CENTRAL PA AT THIS TIME. ONLY AIRFIELDS TO BE AFFECTED WILL BE KIPT AND KMDT. THROUGH 12/02Z. ELSEWHERE...IMPROVING CONDITIONS TO MVFR THEN VFR OVER THE NEXT FEW HOURS PER UPSTREAM OBS. AS THE FRONT PASSES FROM WEST TO EAST THIS EVENING...WENT VFR TO MVFR OVERNIGHT THEN GOOD VFR FROM EARLY MORNING HOURS ON SUNDAY. WINDS BEHIND THE FRONT ON SUNDAY WILL BE BREEZY FROM THE NORTHWEST. OUTLOOK... SUN-TUE...VFR. LCL/VLY BR/FG PSBL EACH AM. WED...MAINLY VFR. MVFR IN SHRA PSBL. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DANGELO NEAR TERM...STEINBUGL SHORT TERM...BEACHLER/STEINBUGL LONG TERM...STEINBUGL AVIATION...TYBURSKI
Hazardous weather outlook, Jul 11, 10:11 AM EDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1011 AM EDT SAT JUL 11 2009 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-121415- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 1011 AM EDT SAT JUL 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...AS A COLD FRONT PUSHES ACROSS THE REGION. THE MAIN THREATS WOULD BE FOR DAMAGING WIND GUSTS AND HAIL...BUT TORNADOES MAY BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. DANGELO
In the hours before
Special weather statement, Jul 11, 7:32 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
732 PM EDT SAT JUL 11 2009
PAZ058-120030-
SCHUYLKILL PA-
732 PM EDT SAT JUL 11 2009
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN SCHUYLKILL COUNTY...
AT 729 PM EDT...SEVERAL STRONG THUNDERSTORMS WERE ALONG A LINE FROM
TAMAQUA TO MAHANOY CITY TO KULPMONT...MOVING EAST AT 20 MPH.
WIND GUSTS TO 45 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SOME
SMALL STREAMS. EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND
LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR JOE ZERBEY AIRPORT AROUND 740 PM...
TAMAQUA...AND COALDALE AROUND 745 PM...TUSCARORA AROUND 755 PM...ST.
CLAIR AROUND 810 PM...PORT CARBON AROUND 815 PM AND NEW PHILADELPHIA
AROUND 820 PM.
THIS WILL IMPACT I-81 BETWEEN MILE MARKERS 116 AND 139.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 209...STATE
ROAD 61...STATE ROAD 309.
LAT...LON 4065 7595 4073 7653 4074 7648 4080 7621
4090 7607 4091 7603 4092 7601 4083 7591
4074 7576
EXPERIMENTAL
FORECASTER: LAMBERTSpecial weather statement, Jul 11, 7:44 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
744 PM EDT SAT JUL 11 2009
PAZ050>053-057>059-120045-
COLUMBIA PA-DAUPHIN PA-LEBANON PA-MONTOUR PA-NORTHUMBERLAND PA-
SCHUYLKILL PA-SNYDER PA-
744 PM EDT SAT JUL 11 2009
...STRONG THUNDERSTORMS WILL AFFECT EASTERN SNYDER...MONTOUR...
NORTHERN DAUPHIN...NORTHERN LEBANON...NORTHUMBERLAND...SOUTHERN
COLUMBIA AND SOUTHWESTERN SCHUYLKILL COUNTIES THROUGH 845 PM EDT...
AT 743 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM DANVILLE
TO SELINSGROVE TO HARRISBURG...MOVING EAST AT 30 MPH.
WIND GUSTS TO 45 MPH AND HAIL UP TO ONE HALF OF AN INCH IN DIAMETER
ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN OF UP TO ONE INCH
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SOME SMALL STREAMS. EXPECT
INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR JERSEYTOWN AROUND 800 PM...ORANGEVILLE
AROUND 815 PM AND FERNDALE AROUND 830 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-78 BETWEEN MILE MARKERS 0 AND 8...I-80 BETWEEN MILE MARKERS 217 AND
244...I-81 BETWEEN MILE MARKERS 76 AND 110.
LAT...LON 4079 7645 4051 7636 4049 7642 4044 7634
4041 7633 4032 7689 4045 7696 4048 7694
4058 7698 4064 7694 4065 7696 4065 7700
4072 7701 4088 7687 4089 7683 4091 7685
4109 7671 4114 7623 4106 7623
EXPERIMENTAL
FORECASTER: LAMBERTSpecial weather statement, Jul 11, 7:50 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 750 PM EDT SAT JUL 11 2009 PAZ010>012-017-018-120030- CAMERON PA-CLEARFIELD PA-ELK PA-NORTHERN CENTRE PA- NORTHERN CLINTON PA- 750 PM EDT SAT JUL 11 2009 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CENTRE... NORTHEASTERN CLEARFIELD...NORTHWESTERN CLINTON...SOUTHEASTERN CAMERON AND SOUTHEASTERN ELK COUNTIES... AT 748 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 15 MILES SOUTHEAST OF ST. MARYS...MOVING EAST AT 35 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR HICKS RUN AROUND 800 PM...DRIFTWOOD AROUND 810 PM...KETTLE CREEK STATE PARK AROUND 820 PM AND WESTPORT AROUND 830 PM. THIS WILL IMPACT STATE ROAD 120. LAT...LON 4145 7768 4113 7765 4120 7843 4138 7845 EXPERIMENTAL FORECASTER: LAMBERT
Special weather statement, Jul 11, 8:07 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
807 PM EDT SAT JUL 11 2009
PAZ057-059-066-120045-
DAUPHIN PA-LANCASTER PA-LEBANON PA-
807 PM EDT SAT JUL 11 2009
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LANCASTER...
SOUTHEASTERN DAUPHIN AND SOUTHERN LEBANON COUNTIES...
AT 804 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
ELIZABETHTOWN...MOVING EAST AT 35 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR CORNWALL...LEBANON...LANDISVILLE...AND
MOUNTVILLE AROUND 815 PM...MANHEIM...AND EAST PETERSBURG AROUND 820
PM...LITITZ...AND LANCASTER AROUND 825 PM...BRICKERVILLE AND
ROTHSVILLE AROUND 830 PM.
THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 255
AND 295.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
283...ROUTE 30...ROUTE 222...ROUTE 322...ROUTE 422...STATE ROAD 41...
STATE ROAD 501.
LAT...LON 4005 7594 3994 7600 4004 7653 4006 7654
4005 7658 4006 7661 4006 7664 4010 7669
4035 7662 4036 7619 4017 7593
EXPERIMENTAL
FORECASTER: LAMBERT/GRUMMSpecial weather statement, Jul 11, 8:43 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
843 PM EDT SAT JUL 11 2009
PAZ058-120115-
SCHUYLKILL PA-
843 PM EDT SAT JUL 11 2009
...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SCHUYLKILL COUNTY
THROUGH 915 PM EDT...
AT 842 PM EDT...SEVERAL STRONG THUNDERSTORMS WERE ALONG A LINE FROM
SHENANDOAH TO MAHANOY CITY TO TAMAQUA...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR HOMETOWN AROUND 850 PM...NUREMBURG AROUND
900 PM...SHEPPTON AROUND 905 PM AND MCADOO AROUND 910 PM.
THIS WILL IMPACT I-81 BETWEEN MILE MARKERS 123 AND 139.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 209...STATE
ROAD 61...STATE ROAD 309.
LAT...LON 4075 7618 4080 7633 4081 7631 4085 7630
4093 7623 4095 7618 4091 7603 4092 7600
4084 7592 4077 7581
EXPERIMENTAL
FORECASTER: LAMBERTSpecial weather statement, Jul 11, 8:44 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
844 PM EDT SAT JUL 11 2009
PAZ004-120130-
WARREN PA-
844 PM EDT SAT JUL 11 2009
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WARREN COUNTY...
AT 844 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 42 MILES NORTHWEST
OF WARREN...MOVING EAST AT 35 MPH.
WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR COLUMBUS AROUND 915 PM...BEAR LAKE AROUND 920
PM...LOTTSVILLE AROUND 925 PM AND SUGAR GROVE AROUND 930 PM.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62.
LAT...LON 4200 7909 4179 7921 4194 7963 4199 7963
4200 7962
EXPERIMENTAL
FORECASTER: LAMBERTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:07 PM EDT | Special Weather Statement | CTP | Lancaster | 38 min |
| Jul 11, 8:28 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Northumberland, Snyder, Union | 62 min |
| Jul 11, 8:38 PM EDT | Areal Flood Advisory | CTP | Dauphin, Juniata, Lebanon, Northumberland, Perry, Schuylkill | 3 hr |
| Jul 11, 8:43 PM EDT | Special Weather Statement | CTP | Schuylkill | 32 min |
| Jul 11, 8:44 PM EDT | Special Weather Statement | CTP | Warren | 46 min |
| Jul 11, 9:20 PM EDT | Special Weather Statement | CTP | Schuylkill | 40 min |
| Jul 11, 9:29 PM EDT | Areal Flood Advisory | CTP | Columbia, Montour, Northumberland, Schuylkill | 3 hr |
| Jul 11, 9:54 PM EDT | Areal Flood Advisory | CTP | Montour, Northumberland, Snyder, Union | 3 hr |
| Jul 11, 10:03 PM EDT | Special Weather Statement | CTP | Warren | 27 min |
| Jul 11, 10:05 PM EDT | Special Weather Statement | CTP | Potter, Tioga | 55 min |
| Jul 11, 10:11 PM EDT | Special Weather Statement | CTP | Lancaster | 79 min |
| Jul 11, 10:33 PM EDT | Flash Flood Warning | CTP | Columbia, Montour, Northumberland, Schuylkill, Snyder, Union | 4 hr |
| Jul 11, 10:34 PM EDT | Special Weather Statement | CTP | Warren | 56 min |
| Jul 11, 10:53 PM EDT | Special Weather Statement | CTP | Potter, Tioga | 52 min |
| Jul 11, 11:10 PM EDT | Special Weather Statement | CTP | Cameron, Elk | 65 min |
| Jul 11, 11:27 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clinton, Elk, Potter | 48 min |
| Jul 11, 11:45 PM EDT | Areal Flood Advisory | CTP | Lancaster, Lebanon | 3 hr |
| Jul 11, 11:48 PM EDT | Special Weather Statement | CTP | Lancaster | 27 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.